Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 69, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2015, 1:28 AM CDT for Ellis County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2015, 1:28 AM CDT (06:28 UTC)
- Expired
- May 15, 2015, 2:16 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
293
WUUS53 KDDC 150628
SVRDDC
KSC051-150730-
/O.NEW.KDDC.SV.W.0069.150515T0628Z-150515T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
128 AM CDT FRI MAY 15 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 230 AM CDT
* AT 127 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
CATHERINE...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAYS...VICTORIA...WALKER...CATHERINE...EMMERAM AND TOULON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9904 3870 9905 3901 9959 3903 9959
3913 9948
TIME...MOT...LOC 0627Z 229DEG 34KT 3901 9922
HAIL...1.00IN
WIND...60MPH
$$
FINCH3 follow-up statements
174
WWUS53 KDDC 150642
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
142 AM CDT FRI MAY 15 2015
KSC051-150730-
/O.CON.KDDC.SV.W.0069.000000T0000Z-150515T0730Z/
ELLIS KS-
142 AM CDT FRI MAY 15 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHERN ELLIS COUNTY...
AT 142 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF EMMERAM...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WALKER...CATHERINE AND EMMERAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9904 3883 9906 3903 9950 3908 9946
3912 9945
TIME...MOT...LOC 0642Z 207DEG 15KT 3903 9917
HAIL...1.25IN
WIND...60MPH
$$
FINCH540
WWUS53 KDDC 150652
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
152 AM CDT FRI MAY 15 2015
KSC051-150730-
/O.CON.KDDC.SV.W.0069.000000T0000Z-150515T0730Z/
ELLIS KS-
152 AM CDT FRI MAY 15 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHEASTERN ELLIS COUNTY...
AT 151 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
EMMERAM...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EMMERAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9904 3894 9906 3906 9941 3912 9938
TIME...MOT...LOC 0651Z 249DEG 17KT 3907 9917
HAIL...1.25IN
WIND...60MPH
$$
FINCH619
WWUS53 KDDC 150716
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 AM CDT FRI MAY 15 2015
KSC051-150726-
/O.CAN.KDDC.SV.W.0069.000000T0000Z-150515T0730Z/
ELLIS KS-
216 AM CDT FRI MAY 15 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3913 9904 3894 9906 3906 9941 3912 9938
TIME...MOT...LOC 0714Z 229DEG 34KT 3911 9903
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:44 AM CDT, 44 minutes earlier.
Area forecast discussion, May 15, 12:44 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1244 AM CDT FRI MAY 15 2015 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 156 PM CDT THU MAY 14 2015 AN UPPER LEVEL TROUGH, LOCATED OVER SOUTHEAST CALIFORNIA AT 12Z THURSDAY, WILL LIFT NORTHEAST TODAY. BY EVENING THIS UPPER LEVEL SYSTEM WILL BE LOCATED OVER NORTHEAST NEW MEXICO. AS THIS UPPER LEVEL SYSTEM APPROACHES SOUTHWEST KANSAS EARLY THIS EVENING A SURFACE TROUGH OF LOW PRESSURE WILL DEEPEN NEAR THE COLORADO. SCATTERED EVENING THUNDERSTORMS WILL BE POSSIBLE OVER WEST CENTRAL KANSAS WHICH WILL BE NEAR THIS DEEPENING LEE TROUGH BASED ON IMPROVING 0-1KM MOISTURE CONVERGENCE AND MID LEVEL INSTABILITY. NAM 0-6KM SHEAR APPEARS TO BE LESS THAN 30KNOTS EARLY TONIGHT SO SEVERE THUNDERSTORMS ARE NOT ANTICIPATED, HOWEVER A FEW OF THE STRONGER STORMS THAT DO DEVELOP EARLY IN THE EVENT COULD PRODUCE SMALL HAIL AND WIND GUSTS UP TO 55 MPH. OVERNIGHT 850MB WARM AIR ADVECTION AND MOISTURE IMPROVES AHEAD OF AN UPPER LEVEL TROUGH WHICH WILL BE CROSSING SOUTHWEST KANSAS BETWEEN 06Z AND 12Z FRIDAY. WITH 700MB TO 500MB LAPSE RATES GREATER THAN 7C/KM THERE WILL BE AT LEAST A SLIGHT CHANCE FOR SOME ELEVATED OVERNIGHT THUNDERSTORMS. THUNDERSTORM CHANCES WILL DECREASE TOWARDS DAYBREAK AS THE BETTER FORCING AND UPPER LEVEL DYNAMICS BEGINS TO SHIFT NORTH AND EAST OF THE AREA. BASED ON THE 12Z NAM A FEW LINGERING EARLY MORNING THUNDERSTORMS WILL BE POSSIBLE IN PORTIONS OF SOUTH CENTRAL KANSAS. ON FRIDAY THE FOCUS FOR ANY AFTERNOON THUNDERSTORM ACTIVITY WILL BE WITH A DRY LINE THAT WILL BE MOVING EAST ACROSS WESTERN KANSAS DURING THE DAY. MODELS DIFFERING ON LOCATION OF THIS DRY LINE LATE DAY BUT ALL APPEAR TO AGREE THAT THIS BOUNDARY WILL BE LOCATED EAST OF HIGHWAY 183 BY LATE DAY. MODELS ALSO HINT AT THAT THE WARM MID LEVEL TEMPERATURES MAY LIMIT LATE DAY THUNDERSTORM DEVELOPMENT. BASED ON THESE WARM TEMPERATURES WILL HOLD OFF ANY INITIATION ALONG THE DRY LINE UNTIL LATE DAY AND THEN KEEP THE CONVECTION ISOLATED OR WIDELY SCATTERED. WEST OF THE DRY LINE ON FRIDAY IT WILL BE WARM AND DRY. BASED ON 850 TO 800MB TEMPERATURES AT 00Z SATURDAY AND LOW DEWPOINTS BELOW THE 850MB LEVEL THE HIGHS FRIDAY AFTERNOON SHOULD EASILY CLIMB INTO THE LOW TO MID 80S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 318 PM CDT THU MAY 14 2015 THE FRIDAY NIGHT THROUGH SATURDAY PERIOD WILL BE AN INTERESTING TIMEFRAME WITH RESPECT TO CONVECTIVE THREATS. BASED ON THE NAM, IT'S ARW/NMM CORES AS WELL AS THE GFS, MULTIPLE ROUNDS OF PRECIPITATION ARE POSSIBLE DURING THE PERIOD STARTING OVERNIGHT FRIDAY. THE MODEL MIGHT SUGGEST AN MCS ACROSS THE SOUTHERN HIGH PLAINS/PANHANDLES REGION WITH CONVECTION LIFTING NORTHWARD IN A THETA-E/WARM ADVECTION ZONE INTO CENTRAL KANSAS BY LATER IN THE MORNING SATURDAY. A CONTINUOUS AREA OF RAIN AND STORMS MIGHT LIMIT THE HAIL THREAT, HOWEVER, A SEVERE, ONE INCH OR SLIGHTLY LARGER HAIL THREAT SHOULD BE POSSIBLE ANYWHERE IN THE FORECAST AREA EAST OF THE HIGHWAY 83 CORRIDOR. THE GFS MIGHT ALSO SUGGEST A SIMILAR SOLUTION TO AS WELL GIVEN THE SIMILAR WEAK CAPE AND STRONG SHEAR COMBINATIONS AND TIMING OF BOUNDARY LAYER MOISTURE TRANSPORT. THE DRYLINE SHOULD WORK EASTWARD DURING THE DAY AS WELL, PRESENTING A FOCUS FOR ADDITIONAL MORE-SURFACE BASED CONVECTIVE DEVELOPMENT WINDOW OF OPPORTUNITY FROM ANYTIME IN THE AFTERNOON THROUGH THE LATE EVENING HOURS AND INCREASED THREATS FOR LARGER HAIL, DAMAGING WINDS AND TORNADOES. SUNDAY WESTERN KANSAS SHOULD BE IN THE PROXIMITY OF THE DRY CONVEYOR BELT REGION, WITH AN APPROACHING COLD FRONT SOMETIME MORE LIKELY LATE IN THE DAY OR EVENING. ELEVATED SHOWERS MAY ACCOMPANY THE FRONTAL BOUNDARY ESPECIALLY FARTHER WEST WHERE VEERING SURFACE WINDS BECOME MORE UPSLOPE WITH TIME SUNDAY NIGHT. A COOLING TREND THEN SETS UP FOR EARLY IN THE WEEK. GFS MOS OUTPUT COOLS THE AREA TO THE LOW 60S FOR HIGH TEMPERATURES MONDAY AND TUESDAY. THE SECOND UPPER LOW THAT TRAVERSES THE SOUTHWEST STATES INTO THE CENTRAL ROCKIES WILL INTERACT WITH MUCH HIGHER DEEP MOISTURE ACROSS THE SOUTHERN PLAINS BY MIDWEEK, BRINGING LIKELY RAIN/TS PROBABILITIES FOR PRECIPITATION FARTHER WEST IN THE FORECAST AREA THAN USUAL. THE MODEL LAYER PRECIPITABLE WATER EXCEEDS ONE INCH AS FAR WEST AS SOUTHEAST CO BY THE TUESDAY TIMEFRAME, WHICH SHOULD TRANSLATE INTO AN EFFICIENT RAIN EPISODE. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1241 AM CDT FRI MAY 15 2015 SOUTH WINDS AT 10 KTS WILL INCREASE TO 25 KTS BY 15-16Z WITH DAYTIME HEATING AND AS AN UPPER LEVEL DISTURBANCE APPROACHES. SOME AFTERNOON CUMULUS AOA030 CAN BE EXPECTED AND AN ISOLATED THUNDERSTORM NEAR KDDC/KHYS CANNOT BE RULED OUT AFTER 21Z. MORE ORGANIZED THUNDERSTORM ACTIVITY MAY AFFECT THE TAF SITES TOWARD OR JUST AFTER THE END OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 75 53 79 / 40 60 50 10 GCK 61 77 51 77 / 20 30 30 10 EHA 55 73 49 77 / 20 20 20 10 LBL 62 77 51 78 / 20 40 40 10 HYS 64 76 54 73 / 40 60 50 10 P28 65 75 58 83 / 50 70 60 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BURGERT LONG TERM...RUSSELL AVIATION...FINCH
Hazardous weather outlook, May 14, 3:52 PM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 352 PM CDT THU MAY 14 2015 KSZ030-031-043>046-061>066-074>081-084>090-151000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 352 PM CDT THU MAY 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT. A FEW OF THESE STORMS EARLY TONIGHT WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS OF AROUND 55 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS. STORMS ARE EXPECTED TO DEVELOP AGAIN SATURDAY AFTERNOON, PARTICULARLY IN CENTRAL AND SOUTH CENTRAL KANSAS. VERY LARGE HAIL IS POSSIBLE WITH THESE STORMS. THERE IS ALSO A CHANCE OF THUNDERSTORMS LATE TUESDAY AND WEDNESDAY. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC/EHWO BURGERT
In the hours before
Special weather statement, May 15, 1:09 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
109 AM CDT FRI MAY 15 2015
KSZ031-046-150645-
ELLIS KS-RUSH KS-
109 AM CDT FRI MAY 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND ELLIS
COUNTIES UNTIL 145 AM CDT...
AT 106 AM CDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS FROM YOCEMENTO TO CATHERINE TO WALKER AND ALSO NEAR
PHEIFER AND MUNJOR...MOVING EAST AT 15 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HAYS...LA CROSSE...VICTORIA...WALKER...CATHERINE...SCHOENCHEN...
LIEBENTHAL...YOCEMENTO...MUNJOR...TOULON...ANTONINO...LORETTA...
EMMERAM AND PFEIFER.
LAT...LON 3859 9903 3851 9930 3901 9955 3913 9913
3913 9904
TIME...MOT...LOC 0606Z 265DEG 30KT 3889 9921
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:27 PM CDT | Special Weather Statement | DDC | Hamilton | 63 min |
| May 15, 1:09 AM CDT | Special Weather Statement | DDC | Ellis | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.